Effect of proton pump inhibitor use on Helicobacter pylori positivity and atrial fibrillation
MetadataShow full item record
CitationAtay, K. ve Kaya, Ö. (2015). Effect of proton pump inhibitor use on Helicobacter pylori positivity and atrial fibrillation. Clinical Interventions in Aging, 10, 1069-1070. https://dx.doi.org/10.2147/CIA.S88694
We read with interest the report by Wang et al regarding the association between Helicobacter pylori infection and atrial fibrillation.1 One of our concerns about this well designed study is the lack of reporting of proton pump inhibitor (PPI) use in the patients and controls. It is well known that use of PPIs influences the results of some tests for H. pylori, including the urea breath test, which the authors used in their study. Notably, the frequency of H. pylori antibody positivity was similar between all three groups while H. pylori infection seems to be significantly more common in subjects with long-standing atrial fibrillation. More frequent use of PPIs may potentially explain the lower frequency of H. pylori positivity in the control group and short-term atrial fibrillation group. Further, there are some recent reports indicating a protective effect of PPIs on the risk of atrial fibrillation, especially in people with gastroesophageal reflux disease.2 In conclusion, use of PPIs may have influenced some of the test results in this study, including the risk of atrial fibrillation.